Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 30, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 3, 2020, 4:24 AM CDT for Dallas County, Iowa. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 3, 2020, 4:24 AM CDT (09:24 UTC)
- Expired
- Jun 3, 2020, 5:00 AM CDT
- In force
- 36 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Dallas County, IA
The radar
The Des Moines radar (KDMX), 29 km from the middle of the area, began a volume at 09:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 4:25 AM CDT | TSTM WND GST 62 | 5 Nw Adel, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 9.4 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1241 J/kg
- Mixed-layer CIN
- -164 J/kg
- Mixed-layer LCL
- 2493 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
748 WUUS53 KDMX 030924 SVRDMX IAC049-031000- /O.NEW.KDMX.SV.W.0030.200603T0924Z-200603T1000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Des Moines IA 424 AM CDT Wed Jun 3 2020 The National Weather Service in Des Moines has issued a * Severe Thunderstorm Warning for... Central Dallas County in central Iowa... * Until 500 AM CDT. * At 424 AM CDT, a severe thunderstorm was located near Dallas Center, or near Adel, moving east at 30 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... West Des Moines, Urbandale, Clive, Waukee, Grimes, Adel, Dallas Center, Granger, Redfield and Minburn. This includes Interstate 80 between mile markers 119 and 120. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Large hail and damaging winds and continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 4158 9422 4176 9422 4180 9381 4156 9381 TIME...MOT...LOC 0924Z 270DEG 25KT 4168 9410 HAIL...1.00IN WIND...<50MPH $$ Podrazik
2 follow-up statements
888 WWUS53 KDMX 030941 SVSDMX Severe Weather Statement National Weather Service Des Moines IA 441 AM CDT Wed Jun 3 2020 IAC049-031000- /O.CON.KDMX.SV.W.0030.000000T0000Z-200603T1000Z/ Dallas IA- 441 AM CDT Wed Jun 3 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT FOR EASTERN DALLAS COUNTY... At 441 AM CDT, a severe thunderstorm was located over Dallas Center, or near Adel, moving east at 30 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... West Des Moines, Urbandale, Clive, Waukee, Grimes, Adel, Dallas Center, Granger and Minburn. This includes Interstate 80 between mile markers 119 and 120. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4158 9409 4175 9408 4180 9381 4156 9381 TIME...MOT...LOC 0941Z 270DEG 25KT 4168 9394 HAIL...1.00IN WIND...<50MPH $$ Podrazik
401
WWUS53 KDMX 030955
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
455 AM CDT Wed Jun 3 2020
IAC049-031005-
/O.EXP.KDMX.SV.W.0030.000000T0000Z-200603T1000Z/
Dallas IA-
455 AM CDT Wed Jun 3 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DALLAS COUNTY WILL
EXPIRE AT 500 AM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 4158 9409 4175 9408 4180 9381 4156 9381
TIME...MOT...LOC 0955Z 270DEG 25KT 4168 9382
$$
PodrazikWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 3:50 AM CDT, 34 minutes earlier.
Area forecast discussion, Jun 3, 3:50 AM CDT, 34 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 350 AM CDT Wed Jun 3 2020 .DISCUSSION.../Today through Tuesday/ Issued at 350 AM CDT Wed Jun 3 2020 Weak surface boundary is slowly settling south through Iowa early this morning and is currently near a Waterloo to Ames to Omaha line while an outflow boundary has progressed a bit farther south towards the Des Moines metro before washing out. There remains convective instability in the vicinity of the boundary with MLCAPE values near 1500 J/kg and MUCAPEs near 2000 J/kg. That said, dry air in the is more pronounced in the 850-700 mb range, therefore, current storms that have been develop in vicinity of the boundary are likely elevated above this layer and not realizing all of the available instability. Still have had a few stronger updrafts in the Grundy/Black Hawk county area and another in Dallas and Polk. These stronger updrafts are expected to move east of the area soon. Redevelopment of storms is possible over the far south yet this morning but the activity will move south into Missouri as the boundary passes through before stalling. The remainder of the day will be dry with temperatures not quite as warm as Tuesday with highs in the mid to upper 80s. Storms will develop across Nebraska this evening and may reach western Iowa overnight. Greater chances are any MCS will move south along the instability gradient and into Missouri. Height rises will begin Thursday as the western ridge begins to surge back north and will bring theta-e advection back into the state late in the day and overnight. While the boundary layer will become unstable Thursday afternoon with little convective inhibition, the lack of a forcing mechanism will limit thunderstorms development until the evening as the low level jet becomes established. A few storms may be severe over western Iowa with large hail and damaging winds. Some uncertainty on Friday regarding strength of the elevated mixed layer (EML) and subsequent capping but overall, much of the area will remained capped after any remnant morning convection. The upper ridge will become fully established on Saturday with a few thunderstorms again Friday night as the warm/theta-e advection lifts though. While temperatures won't change much with highs in the upper 80s to low 90s, higher dewpoints in the mid 60s to near 70 will result in more humidity. Early next week the ridge passing east with the remnants of tropical storm Cristobal lifting north on the backside of the ridge and ahead of a long wave trough. While some long range guidance has the remnants of Cristobal reaching Iowa, climatology would suggest the chance of this occurring to be low and the long wave trough will push it southeast of the state. Regardless, thunderstorm chances will return as the trough arrives around Tuesday/Tuesday night. && .AVIATION.../For the 06Z TAFS through 06Z Wednesday night/ Issued at 1058 PM CDT Tue Jun 2 2020 Sct SHRA/TSRA will sink south through the TAF sites overnight but VFR conditions are forecast to prevail. Front stalls near southern Iowa Wednesday but latest models have precip all south of the state thorugh the fcst pd. VFR with light and variable wind on Wednesday/Wednesday evening. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Donavon AVIATION...FAB
Hazardous weather outlook, Jun 3, 4:19 AM CDT, 5 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 419 AM CDT Wed Jun 3 2020 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-040930- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 419 AM CDT Wed Jun 3 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A few scattered thunderstorms are possible early this morning over central and southern Iowa. However, no severe weather is anticipated at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Strong to severe storms are possible across western half of Iowa Thursday evening into the overnight hours to Friday morning. The main threats will be hail and damaging winds. Additional thunderstorm chances are forecast by early next week. However, it is too early to determine severity at this time. .SPOTTER INFORMATION STATEMENT... Spotters might be needed Thursday night. KLP
In the hours before
Special weather statement, Jun 3, 3:49 AM CDT, 35 minutes before
Special Weather Statement National Weather Service Des Moines IA 349 AM CDT Wed Jun 3 2020 IAZ059>061-030915- Jasper IA-Polk IA-Dallas IA- 349 AM CDT Wed Jun 3 2020 ...Strong Storm in Northern Polk County... At 348 AM CDT, Doppler radar was tracking a strong thunderstorm over Grimes, moving east at 40 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Des Moines, Ankeny, Urbandale, Johnston, Clive, Altoona, Waukee, Pleasant Hill, Grimes, Bondurant, Polk City, Saylorville, Mitchellville, Granger, Prairie Meadows, Saylorville Lake, Adventureland Amusement Park, Merle Hay Mall, Elkhart and Valeria. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4163 9387 4175 9388 4185 9330 4158 9327 TIME...MOT...LOC 0848Z 265DEG 33KT 4169 9379 Podrazik
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 7:13 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Winnebago, Worth | 27 min |
| Jun 2, 9:47 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 21 min |
| Jun 3, 3:49 AM CDT | Special Weather Statement | DMX | Polk | 26 min |
| Jun 3, 4:39 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Madison | 51 min |
| Jun 3, 4:49 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk | 35 min |
| Jun 3, 5:29 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Madison, Union, Warren | 46 min |
| Jun 3, 6:02 AM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Union | 43 min |
| Jun 3, 6:26 AM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Taylor | 49 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.